MAUDE Adverse Event Report: GYRUS ACMI, INC MULTIDEBRIDER POWER CONSOLE

GYRUS ACMI, INC MULTIDEBRIDER POWER CONSOLE
Model Number MDCONS100
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report was not returned for evaluation, therefore the device evaluation could not be completed at this time.The exact cause of the reported event could not be conclusively determined at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The user facility reported that during a functional endoscopic sinus surgery (fess), the device did not work as intended.The burr had initially worked, then eventually stopped completely.A console and two (2) separate handpieces were used with the burr for testing, however the issue remained.The drill was taken from the handpiece and it was observed that part of the white piece of plastic in the drill where the drill is inserted into the handpiece was chipped up.The procedure was prolonged over an hour and was then aborted due to a lack of burrs.The patient had to be rescheduled for a new procedure.There was no patient harm reported.The device was inspected prior to the procedure and no damage or abnormalities were observed.The user facility later reported that the reason why the burrs broke was that they were used on a patient with an osteoma.The bone tissue was too hard for the burr to drill away.The rotation speed of the shaver became too small to handle this.The customer acknowledged that burrs were used in a procedure they are not intended to be used in.This complaint is related to patient identifiers; (b)(6).
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information that was received from the user facility and the legal manufacturer¿s investigation.Per the customer, there were no comorbidities as the patient was a healthy young man.The cause of the surgery was due to a large osteoma that grew into the orbit and resulted in reduced mobility and double vision.Everything went as planned during the surgery except that the equipment did not work and they did not get the last part of the osteoma.The legal manufacturer performed an investigation.The device history records for this device were reviewed and all records indicated that the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.As the device was not return for physical inspection, the definitive root cause of the console not working as intended could not be confirmed.However, per the functional checklist for the diego elite console, the console undergoes functional tests with the appropriate test equipment to ensure proper activation at specific settings, such as 40w.It is unlikely for the console to leave manufacturing without proper activation or function.This implies the damages were likely incurred as a result of transportation or customer use.The ifu (instruction for use) notes the following guidelines: the diego elite system, including image guided surgery compatibility, and optional suction console, is intended for cutting, coagulation, drilling, debriding, and removal of bone, and soft and hard tissue in general ent, sinus / rhinology, nasopharyngeal / laryngology, and head & neck procedures.It was not noted in the instructions for use that the device may be used on patients with osteoma.

Brand Name
MULTIDEBRIDER POWER CONSOLE
Common Device Name
MULTIDEBRIDER POWER CONSOLE
Manufacturer (Section D)
GYRUS ACMI, INC
136 turnpike road
southborough MA 01772
MDR Report Key11344227
Report Number1037007-2021-00018
Device Sequence Number12020812
Product Code GEI
UDI-Device Identifier00821925027770
UDI-Public00821925027770
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K123429
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMDCONS100
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/02/2021
Supplement Date Received by Manufacturer02/22/2021
Initial Report FDA Received Date02/18/2021
Supplement Report FDA Received Date03/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BUR3070DB, BURR, 3MM, 70DEG, DIAMOND BULLET, 5/PK; MDHP100S, MULTIDEBRIDER HANDPIECE, STRAIGHT; MDHP100S, MULTIDEBRIDER HANDPIECE, STRAIGHT